Alert archive / Kansas / Flood Watches in 2016
Flood Watch 2, NWS Hastings, NE
NWS Hastings, NE issued this flood watch at Sep 6, 2016, 11:34 PM CDT for Osborne County, Phillips County, Rooks County, Kansas. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2016, 11:34 PM CDT (04:34 UTC)
- Expired
- Sep 7, 2016, 12:20 PM CDT
- In force
- 13 hr
- Issued by
- NWS Hastings, NE
- Flood severity
- None
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
885 WGUS63 KGID 070434 FFAGID URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HASTINGS NE 1134 PM CDT TUE SEP 6 2016 ...MORE RAINFALL COULD PUT ALREADY ELEVATED RIVERS BACK INTO FLOOD... .HEAVY RAINFALL WAS OCCURRING OVER GRAHAM COUNTY THIS EVENING. THIS RAIN WILL RAPIDLY RUN-OFF INTO AREA CREEKS AND RIVERS... POSSIBLY SENDING WATER LEVELS BACK OUT OF THEIR BANKS. KSZ005-017-018-071600- /O.NEW.KGID.FA.A.0002.160907T0434Z-160907T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHILLIPS-ROOKS-OSBORNE- INCLUDING THE CITIES OF...PHILLIPSBURG...CODELL...PLAINVILLE... STOCKTON...OSBORNE...DOWNS 1134 PM CDT TUE SEP 6 2016 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLOOD WATCH FOR A PORTION OF NORTH CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...OSBORNE...PHILLIPS AND ROOKS. * THROUGH WEDNESDAY AFTERNOON. * HEAVY RAIN WAS OCCURRING OVER PORTIONS OF NORTHWEST AND NORTH CENTRAL KANSAS. THIS RAIN WAS FALLING ON ALREADY SATURATED GROUND. RAPID RUN-OFF COULD RESULT IN CREEKS AND RIVERS... ALREADY ELEVATED FROM RECENT RAINFALL...RISING OUT OF THEIR BANKS ONCE AGAIN. * IN ADDITION...THERE IS POTENTIAL FOR SHORT-TERM FLASH FLOODING WHILE THE THUNDERSTORMS ARE IN PROGRESS OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ KELLEY
1 follow-up statement
709 WGUS63 KGID 071720 FFAGID FLOOD WATCH NATIONAL WEATHER SERVICE HASTINGS NE 1220 PM CDT WED SEP 7 2016 ...FLOOD WATCH IS CANCELLED... .ADDITIONAL HEAVY RAINFALL IS NOT ANTICIPATED ACROSS THE WATCH AREA THIS AFTERNOON OR EVENING...AND NO NEW FLOODING IS EXPECTED. KSZ005-017-018-071830- /O.CAN.KGID.FA.A.0002.000000T0000Z-160907T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHILLIPS-ROOKS-OSBORNE- INCLUDING THE CITIES OF...PHILLIPSBURG...CODELL...PLAINVILLE... STOCKTON...OSBORNE...DOWNS 1220 PM CDT WED SEP 7 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS HAS BEEN CANCELLED. WHILE A FEW LIGHT RAIN SHOWERS REMAIN POSSIBLE THROUGH THE AFTERNOON HOURS...ADDITIONAL FLOODING IS NOT ANTICIPATED. $$ ROSSI
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flood watch went out at Sep 6, 6:15 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Sep 6, 6:15 PM CDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Hastings NE 615 PM CDT TUE SEP 6 2016 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Sep 6 2016 A frontal boundary remains draped across the local area this afternoon...with lots of stratus to the north of this boundary...and mostly sunny skies along with breezy southerly winds ongoing to the south of this front. While this boundary has the potential to be the focusing mechanism for thunderstorms later this afternoon and evening...overall forcing is weak and the CAP is strong...especially on the northern side of the frontal boundary. Despite this...models are trying to initiate some convection over the next few hours. With the confidence of significant convection developing across the local area over the next few hours on the lower side...think that there is a decent chance for more widespread shower and thunderstorm activity developing during the late evening through overnight hours when convection over the high plains begins to ride northeast along the aforementioned boundary. While widespread severe weather is not anticipated under this scenario...the local area remains in a marginal risk for severe weather...and if storms are able to develop later this afternoon or evening...there is ample shear and instability to generate large hail and strong thunderstorm wind gusts. As the weakening front then tracks further southeast during the day tomorrow...any chance for thunderstorms is expected to diminish from west to east. In addition...with this front becoming more diffuse with time...expect little change in the overall airmass behind the front...so another seasonably warm to slightly above average afternoon...temperature wise...is anticipated across the region Wednesday. Lingering cloud cover could play a role in how warm we get tomorrow...but think that even if the sun does not appear until mid to late afternoon... there will be sufficient time to reach the mid 80s in most spots. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Sep 6 2016 Expect the upper level flow to become more westerly by Wednesday night...with generally zonal flow anticipated across the region Thursday. This more zonal pattern will be shortlived...however... as a fairly strong cold front is expected to track from the northern Rockies into the plains on Friday. In addition to dropping temperatures back down slightly below normal over the upcoming weekend...expect a decent shot for some shower and thunderstorm activity across the local area late Thursday through Friday afternoon...as this front makes its way across the region. While severe potential this far out is highly uncertain...at least a few strong thunderstorms over this time period cannot be ruled out given the amount of forecast instability and shear. Behind this front...expect seasonably cool temperatures along with dry weather to start the weekend...with temperatures rebounding nicely as southerly flow increases across the region on Sunday. Chances for showers and thunderstorms will then return Monday through Tuesday...as yet another front tracks across the local area. This front will also usher in a much cooler airmass...with high temperatures potentially not climbing out of the 60s over the middle portion of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening) Issued at 610 PM CDT Tue Sep 6 2016 COLD FRONT HAS STALLED SOUTH OF GRAND ISLAND AND KEARNEY WITH WINDS REFLECTING A NORTHERLY DIRECTION. STILL SOME LAG IN LOWER MVFR/VFR CEILINGS AS THEY ARE HOLDING NORTH BUT WOULD EXPECT THOSE TO MAKE IT INTO BOTH AIRPORTS AFTER DARK. ALSO AFTER DARK...POST FRONTAL PRECIPITATION CHANCES INCREASE WITH INCREASING MID LEVEL FRONTOGENETIC FORCING RESULTING IN SCATTERED SHOWERS...FEW STORMS AND MVFR/VFR CEILINGS MUCH OF THE NIGHT AND EARLY WEDNESDAY. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Sep 6, 8:32 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 832 PM CDT TUE SEP 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071345- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 832 PM CDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS UNLIKELY...A FEW SEVERE STORMS ARE POSSIBLE SOUTHEAST OF A LINE FROM COLUMBUS NEBRASKA...TO HASTINGS...TO PHILLIPSBURG KANSAS. QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE FROM THE STRONGEST STORMS. LOCALLY HEAVY RAINFALL IN PARTS OF NORTHERN KANSAS MAY ALSO CAUSE FLOODING ACROSS AREAS ALREADY HIT WITH FLOODING IN RECENT DAYS...ESPECIALLY ROOKS COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY EVENING. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE FOR AREAS GENERALLY ALONG AND EAST OF HIGHWAY 14. THE PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON...AND AGAIN NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT TIME THORUGH LATE THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Sep 6, 6:24 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 624 PM CDT TUE SEP 6 2016 KSZ017-070015- ROOKS KS- 624 PM CDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 715 PM CDT... AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PALCO...OR 13 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH. THIS STORM WAS PART OF A DEVELOPING AREA OF THUNDERSTORMS LIKELY TO MOVE ACROSS ROOKS COUNTY THIS EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...BUT ALSO SOME LOCALLY HEAVY RAINFALL. SUCH QUICK DOWNPOURS MAY CAUSE SOME LOCALIZED FLOODING SO BE AWARE TO THIS SITUATION THROUGHOUT THE EVENING. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH... CODELL AND WEBSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3913 9960 3957 9960 3957 9905 3913 9905 TIME...MOT...LOC 2321Z 239DEG 17KT 3921 9970 NOAA/NWS/MORITZ
Local storm report, Sep 6, 7:26 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL PALCO 39.25N 99.56W
09/06/2016 M0.25 INCH ROOKS KS TRAINED SPOTTER
HEAVY RAIN, PEA SIZED HAIL AND WINDS EST AT 40 TO 50MPH
WITH STORM.
&&
PBEDASpecial weather statement, Sep 6, 10:14 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1014 PM CDT TUE SEP 6 2016
KSZ005-017-070400-
ROOKS KS-PHILLIPS KS-
1014 PM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 1100 PM CDT...
AT 1014 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF NICODEMUS...OR 17 MILES NORTHEAST OF HILL
CITY...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...LOGAN...AGRA...KIRWIN...GLADE AND SPEED.
LAT...LON 3941 9961 3957 9960 3957 9963 3962 9963
3994 9920 3981 9907 3968 9907 3940 9959
TIME...MOT...LOC 0314Z 230DEG 32KT 3952 9959
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:35 PM CDT | Flash Flood Warning | GID | Rooks | 6 hr |
| Sep 6, 10:14 PM CDT | Special Weather Statement | GID | Phillips | 46 min |
| Sep 7, 1:24 AM CDT | Areal Flood Warning | GID | Rooks | 26 hr |
| Sep 7, 1:51 AM CDT | River Flood Warning | GID | Osborne, Rooks | 63 hr |
| Sep 7, 1:51 AM CDT | River Flood Warning | GID | Osborne | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.